Wyoming, 2020

High Wind in Wyoming, January 17, 2020

January 17, 2020 · NWS RIW · 3 events in 3 counties and zones

A strong cold front moved across Wyoming and brought strong winds to portions of central Wyoming. Wind gusts past 58 mph were reported in Sweetwater, Big Horn and Johnson Counties, with a maximum wind gust of 66 mph at the Greybull airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front moved across Wyoming and brought strong winds to portions of central Wyoming. Wind gusts past 58 mph were reported in Sweetwater, Big Horn and Johnson Counties, with a maximum wind gust of 66 mph at the Greybull airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 10:55 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 10:55 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1055 AM MST Fri Jan 17 2020

.SHORT TERM...This afternoon through Saturday night

Light snow continues to fall this morning over areas of the far
west, as a cold front continues to progress eastward. Isolated
snow showers have also moved across southern portions, associated
with a lead shortwave. Gusty southwest to west winds are now in
place, with most places gusting 25 to 35 mph. The strongest winds
so far remain in the mountains and Red Canyon, with gusts of 45 to
50 mph. Winds are expected to increase this afternoon, in the
wake of the cold front. Winds of 30 to 40 mph with gusts of 55 to
60 mph will occur for a few hours this afternoon across portions
of Sweetwater and Johnson counties. This, coupled with periods of
light snow, will lead to blowing snow and reduced visibilities and
slick roads. Gusty winds, but not as strong, will also occur
across the Bighorn Basin and Fremont and Natrona counties.

Snow will end from west to east through the afternoon, with winds
subsiding across much of the area after sunset. Gusty west winds
will continue across Sweetwater County through midnight. Light
snow will remain possible tonight into Saturday over northwest
portions. Northwest flow will be in place in the wake of the storm
system and a ridge building over the Northern Great Basin and
Northern Rockies. Gusty southwest winds will return over the Wind
Corridor by sunrise Saturday morning and continue through Saturday
night. Otherwise, conditions will remain dry and cold across much
of the area Saturday. Temperatures will be near seasonal, with the
Upper Green River Basin becoming trapped under an inversion again.
Highs will struggle to reach 20 degrees near Big Piney and Farson
once again.

.LONG TERM...Saturday night through Thursday
Issued at 230 AM MST Fri Jan 17 2020

Upper level ridging will keep the forecast area dry Sunday and
Monday. 700mb temperatures are progged to warm to around 0C by 00Z
Tuesday. Typical mixed areas will benefit from this warm air,
while trapped basins will remain chilly, but not bad for January.

The next storm system is expected to push into the Pacific Northwest
Tuesday. Ahead of this trough, weak energy and some diffluent flow
could result in some precipitation over the west Tuesday. The 00Z
deterministic models differ significantly in the track of this
trough. The GFS shows the system pushing southeast and becoming an
upper low around the triple point of WY/UT/CO by 00Z Thursday while
the ECMWF is flatter and tracks east across Montana. The GFS track
gives some significant snowfall across the forecast area while the
ECMWF has very little snow. Ensemble members are also have a large
range of solutions with little forecast confidence Wednesday and
beyond. Will broad brush PoPs across much of the area Wednesday.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Most terminals will improve to VFR early this afternoon, but periods
of MVFR with snow showers are still possible. KJAC and KRKS are
the most likely to see MVFR into mid afternoon. The main hazard in
the afternoon will be the strong west to northwest winds in wake
of a quick moving cold front. The exception will be at KJAC which
will have breezy south to southwest wind. The wind will relax
quite a bit around 01Z at all terminals with KRKS remaining
breezy.

For tonight, the main concern will be some snow showers trying to
impact the KJAC terminal toward 10Z Saturday, but this should
only last until around 15Z. All other terminals will be VFR and
dry for Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A cold front will pull into N. Wyoming this afternoon, and sweep
southward across much of the area east of the Divide by 00Z.
Strong north to northwest winds will occur in wake of this front
across the Bighorn Basin, and Johnson County. There will be
isolated to scattered snow showers associated with the front
pulling southward. Although there could be a period of MVFR
ceilings in wake of the cold front, and/or MVFR(brief IFR) in snow
showers, there is not enough confidence to insert those conditions
in area terminals at the moment. The snow showers will end from
northwest to southeast with this activity expected to push away
from the area by 02/03Z. Also the strong winds associated with the
cold front will weaken between 00Z and 03Z. After 03Z, VFR
conditions are expected.

&&

.FIRE WEATHER...

A cold front will move across the area today, bringing snow to the
far west. Gusty winds will also occur, with the strongest winds
occurring over zones 279 and 280. Very light snow will occur with
the front as well. Snow will end from west to east through the
afternoon, with winds subsiding after sunset this evening. Gusty
winds will continue over zone 279 through midnight, shifting to
the Wind Corridor afterward. Gusty winds will continue over this
area through Saturday night.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ001-
012-013-023-024-027.

High Wind Warning until 8 PM MST this evening for WYZ030.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ014.

&&

SHORT TERM...LaVoie
LONG TERM...Murrell
AVIATION...Hulme
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 17, 3:17 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 AM MST Fri Jan 17 2020

WYZ001>020-022>030-181330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 AM MST Fri Jan 17 2020

...A Winter Weather Advisory for parts of Western Wyoming until 5
PM Today...

...High Wind Warning for Eastern Sweetwater this Afternoon and
Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant snow and, or blowing snow across the west. Please see
the winter weather advisory statement for more details.

Strong to high wind is expected across Sweetwater County this
afternoon and evening.

Strong northerly winds are expected this afternoon across the
Bighorn Basin and Johnson County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Big Horn Basin

When
January 17, 1:04 PM MST to 2:06 PM MST
Where
North Big Horn Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Strong winds occurred at the Greybull airport, with a maximum wind gust of 66 mph.

High Wind, East Sweetwater County

When
January 17, 2:37 PM MST to 3:26 PM MST
Where
East Sweetwater County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A wind gust of 59 mph was reported at Bitter Creek along Interstate 80. The Sweetwater County airport east of Rock Springs, Wyoming, had a 58 mph gust.

High Wind, Northeast Johnson County

When
January 17, 4:24 PM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 58 mph wind gust was reported at the Buffalo airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868891, 868890, 868892.